The FDA has announced that Perrigo Co. has voluntarily recalled all lots of four types of its concentrated infants’ liquid pain, cough, and cold drops that come packaged with syringes that could cause the youngest infants to receive overdoses of the various active ingredients including acetaminophen.
The specific medications that have been recalled are: Cherry Flavor Infant Pain Reliever 160 mg Acetaminophen (0.5 oz. and 1.0 oz.); Grape Flavor Infant Pain Reliever 160 mg Acetaminophen (0.5 oz. and 1.0 oz.); Cherry Flavor Cough and Cold Infant Drops (0.5 oz.); and Cherry Flavor Decongestant and Cough Infant Drops (0.5 oz.).
The oral syringes which Perrigo distributed with these over-the-counter liquid medications are not marked to measure doses of less than 1.6 milliliter which may be prescribed for children younger than 2 and less than 24 pounds.
Ingesting too much acetaminophen, a pain-relieving ingredient, may cause liver damage.
Until recently, the medications had been distributed with droppers that had different markings. The change and the new markings "caused some confusion among consumers and health-care professionals and may lead to improper dosing," the FDA said.
Perrigo, in a filing with securities regulators, said the value of its on-hand inventories and the cost of return and disposal are estimated to be about $2 million and will be recorded in the fiscal 2005 fourth quarter that ended June 25. Despite the recall, shares of Allegan, Michigan-based Perrigo gained 7 cents to close at $13.97 on NASDAQ.
The following Press Release was issued by the FDA on its website at http://www.fda.gov/oc/po/firmrecalls/perrigo07_05.html:
Recall — Firm Press Release
FOR IMMEDIATE RELEASE — The Perrigo Company is voluntarily recalling all lots of concentrated infants’ drops that are packaged with a dosing syringe bearing only a “1.6 mL” mark containing:
2. acetaminophen, dextromethorphan HBr, and pseudoephedrine HCl, or
3. dextromethorphan HBr, and pseudoephedrine HCl.
The dosing syringe may be confusing in determining the proper dose for infants under 2 years of age as directed by a doctor and could lead to improper dosing, including overdosing. The following products are being recalled to the retail level:
• Cherry Flavor Infant Pain Reliever 160 mg Acetaminophen (0.5oz. and 1.0oz)
• Grape Flavor Infant Pain Reliever 160 mg Acetaminophen (0.5oz. and 1.0oz)
• Cherry Flavor Cough and Cold Infant Drops (0.5oz)
• Cherry Flavor Decongestant and Cough Infant Drops (0.5oz)
The directions on the bottle and carton labeling for infants ages 2-3 years and weighing 24-35 pounds allow safe and effective dosing for this age and weight group. However, these products are also intended for use by infants younger than 2 years and weighing less than 24 pounds. The labeling directs consumers to ask a doctor for dosing directions for this age and weight group.
The products are being recalled because the oral dosing syringe enclosed with these products is not marked so as to accurately measure doses less than 1.6 mL when prescribed by physicians for infants younger than 2 years and weighing less than 24 pounds. Until recently these products were provided with a dropper, not the oral dosing syringe, and the dropper had two markings on it (“0.4 mL” and “0.8 mL”). The single mark on the current syringe along with the changeover from the dropper to this syringe has caused some confusion among consumers and health-care professionals and may lead to improper dosing. Taking more than the recommended dose (overdose) of acetaminophen may cause liver damage. The products, however, are safe and effective when accurately dosed. Parents or caregivers who have questions should discuss with their doctor how to accurately determine the proper dose.
The recalled products were sold nationally at retail chains under the following store-brand labels: American Fare, Best Choice, Brooks, Berkley & Jensen, CVS, Dollar General, Eckerd, Equaline, Equate, Family Dollar, Food Lion, Good Neighbor, GoodSense, Healthy Generations, Health Pride, Hy-Vee, Kroger, Leader, Longs, Major, Medicine Shoppe, Meijer, Parklane, Publix, Rite Aid, Safeway, Shop Rite, Sunmark, Target, Today’s Health, Top Care, Walgreen, Western Family, and Winn Dixie.
Perrigo is cooperating with the U.S. Food and Drug Administration (the “FDA”) in this recall and in the effort to alert consumers and retailers about this issue. Questions or concerns about a product described in this recall should be directed to Perrigo’s Consumer Affairs Department, toll free, at 800-321-0105.
Any adverse reactions experienced with the use of these products should also be reported to the FDA’s MedWatch Program by phone at 1-800-FDA-1088, by fax at 1-800-FDA-1078, by mail at MedWatch, HF-410, FDA, 5600 Fishers Lane , Rockville , MD 20852-9787, or on MedWatch’s website at https://www.accessdata.fda.gov/scripts/medwatch/.
An FDA “TALK PAPER” concerning the recall was released on Monday and can be found at http://www.fda.gov/bbs/topics/answers/2005/ans01364.html.